Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 20, 2018, 3:40 AM MDT for 13 counties in Montana. It took effect at Jul 20, 2018, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2018, 3:40 AM MDT (09:40 UTC)
- In effect from
- Jul 20, 2018, 12:00 PM MDT
- Expired
- Jul 20, 2018, 11:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 15 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 3325 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853 WWUS85 KTFX 200940 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 340 AM MDT Fri Jul 20 2018 MTZ112-114-202200- /O.UPG.KTFX.FW.A.0003.180720T1800Z-180721T0500Z/ /O.NEW.KTFX.FW.W.0003.180720T1800Z-180721T0500Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 340 AM MDT Fri Jul 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... The National Weather Service in Great Falls has issued a Red Flag Warning below 5000 feet for low relative humidity, which is in effect from Noon today to 11 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front below 5000 feet. * WINDS...Southwest 15 to 25 mph, with gusts up to 35 mph. * TIMING...This afternoon through evening. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the upper 80s and lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations, generally below 5000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
750 WWUS85 KTFX 202000 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 200 PM MDT Fri Jul 20 2018 MTZ117-118-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ /O.EXA.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect until 11 PM MDT this evening. A Red Flag Warning has also been issued from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-114-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ /O.CON.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front below 5000 feet. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. $$ MTZ113-115-116-211100- /O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- 200 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115 AND 116... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 115 Chouteau and Fergus Counties and 116 Lincoln Ranger District of the Helena National Forest. * WINDS...Northwest 15 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
517 WWUS85 KTFX 210435 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1035 PM MDT Fri Jul 20 2018 MTZ117-118-211300- /O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... ...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-114-211300- /O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/ /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... ...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET... * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113-115-116-211300- /O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/ Hill and Blaine Counties-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- 1035 PM MDT Fri Jul 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 115 AND 116... * AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and Blaine Counties, 115 Chouteau and Fergus Counties and 116 Lincoln Ranger District of the Helena National Forest. * WINDS...Northwest 15 mph with gusts up to 30 mph. * TIMING...This afternoon through evening as well as Saturday afternoon through Saturday evening. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Highs around upper 80s to lower 90s. * IMPACTS...Low humidity and gusty west winds could create critical fire weather conditions for grassland locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 10:48 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 10:48 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1048 PM MDT Thu Jul 19 2018 ...Updated Aviation Discussion... .UPDATE... An upper level weather disturbance ejecting east across southern Alberta resulted in thunderstorm development across eastern Glacier, Liberty and Toole counties earlier this evening with cells tracking east along the Highway-2 corridor through the rest of this evening. Elevated nature of storms and enough shear exists for a few of these cells to remain strong through the next hour or two as they encounter a deepening southeasterly low level flow, but best instability looks to be pooled north of the border. Otherwise, Mainly clear skies and dry conditions will prevail over the remainder of north-central and southwest MT tonight with relatively light winds through Friday morning. Hoenisch && .SYNOPSIS... Isolated thunderstorms possible near the Canadian border this evening giving way to mostly clear skies across the region Friday. Temperatures around 90 through Saturday with breezy afternoon conditions possible. && .AVIATION... Updated 0448z. VFR conditions will prevail through Friday under a dry westerly flow aloft. Thunderstorms near KHVR at the beginning of the TAF period will quickly move east and weaken through the remainder of this evening and early overnight. By Friday afternoon surface winds will become somewhat breezy, especially across northwest portions of north-central MT. && .FIRE WEATHER... Updated 4 AM MDT Thursday Afternoon highs will rebound back into the 90s Friday and Saturday. Very dry and breezy/windy conditions are expected across the districts Friday afternoon. Lower elevation grasslands (generally below 5000 feet) in Fire Zones 112 and 114, near Glacier County, can expect to see sustained winds around or above 15 knots with RH values below 20% so a Fire Weather Watch for these areas continues from Noon through 9 PM Friday. Other grassland locations may see borderline critical fire weather conditions as well, so will not rule out the chance that additional areas could be added to this fire weather highlight in the next 24 hours. Continued very warm/hot and breezy conditions are possible again on Saturday so would not be surprised to see additional highlights issued in the coming days as well. mpj && .PREV DISCUSSION... /ISSUED 530 PM MDT Thu Jul 19 2018/ Tonight through Saturday...Scattered showers and thunderstorms expected across northern portions of central Montana while the remainder of the area remains dry. High pressure builds across the Northern Rockies allowing temperatures to rebound back into the 90s with mostly dry and breezy/windy conditions expected Friday afternoon. As a result, Fire Zones 112 and 114 have remain in a Fire Weather Watch (see Fire Weather Discussion below). Very warm/hot and breezy conditions are expected across central Montana again Saturday afternoon as a thermal trough develops ahead of a Canadian cool front expected to push into the forecast area Saturday night. Scattered showers/thunderstorms may develop over Southwest Montana Saturday afternoon. Saturday night through Thursday...Medium range models remain in very good agreement moving an upper level trough through the Northern Rocky Mountain region Saturday night and Sunday. A surface cool front moves southward from Canada Saturday night with cooler air lingering over central Montana through Monday. Model guidance has backed off on the degree of cooling expected for this time frame (currently showing 70s and lower 80s) and mostly dry conditions will likely prevail Sunday through Tuesday. The upper trough continues moving eastward, then stalls out over the Great Lakes region, leaving Montana beneath a mostly dry northwest flow aloft Wednesday and Thursday. Only isolated showers and thunderstorms can be expected late in the forecast period and temperatures will likely rebound slowly upward. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 58 93 53 89 / 0 0 0 0 CTB 53 87 46 82 / 20 0 0 0 HLN 59 91 55 88 / 0 0 0 0 BZN 53 90 52 88 / 0 0 0 20 WEY 43 82 45 79 / 0 0 10 20 DLN 53 88 52 86 / 0 0 0 20 HVR 61 94 55 90 / 20 0 0 0 LWT 57 86 54 84 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening below 5000 feet for Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 19, 11:23 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1123 PM MDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 13 NW JOPLIN 48.70N 110.97W
07/19/2018 M57 MPH LIBERTY MT MESONET
&&Local storm report, Jul 19, 11:25 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1125 PM MDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST 9 S JOPLIN 48.43N 110.75W
07/19/2018 M55 MPH HILL MT MESONET
&&Local storm report, Jul 19, 11:27 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST HAVRE 48.55N 109.68W
07/19/2018 M48 MPH HILL MT ASOS
&&Special weather statement, Jul 20, 12:01 AM MDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Great Falls MT 1201 AM MDT FRI JUL 20 2018 MTZ047-200700- Blaine MT- 1201 AM MDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE COUNTY UNTIL 100 AM MDT... At 1201 AM MDT, Doppler radar was tracking a strong thunderstorm 30 miles east of Big Sandy, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Blaine County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4784 10895 4799 10952 4818 10952 4808 10888 TIME...MOT...LOC 0601Z 289DEG 23KT 4808 10947 Brusda
Local storm report, Jul 20, 12:36 AM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1236 AM MDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 5 SW HAVRE 48.49N 109.76W
07/19/2018 E51 MPH HILL MT TRAINED SPOTTER
&&
BRUSDALocal storm report, Jul 20, 1:42 AM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
142 AM MDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST FORT BELKNAP RAWS 48.30N 108.72W
07/20/2018 M46 MPH BLAINE MT MESONET
46 MPH WIND GUST AT THE FORT BELKNAP RAWS
LOCATION. TIME OF EVENT IS ESTIMATED.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:41 PM MDT | Special Weather Statement | TFX | Toole | 34 min |
| Jul 19, 8:01 PM MDT | Special Weather Statement | TFX | Liberty | 59 min |
| Jul 19, 8:26 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Jul 19, 9:09 PM MDT | Special Weather Statement | TFX | Liberty | 51 min |
| Jul 19, 10:22 PM MDT | Special Weather Statement | TFX | Hill | 23 min |
| Jul 19, 11:16 PM MDT | Special Weather Statement | TFX | Blaine | 44 min |
| Jul 20, 12:01 AM MDT | Special Weather Statement | TFX | Blaine | 59 min |
| Jul 20, 2:00 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 34 hr |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.